Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Topeka, KS

August 5, 2003Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 5, 2003, 6:56 PM CDT for Anderson County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 6:56 PM CDT (23:56 UTC)
Expired
Aug 5, 2003, 8:00 PM CDT
In force
64 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Anderson County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 3:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS53 KTOP 052356
SVRTOP
KSC003-060100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 800 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF GREELEY...OR ABOUT 15
  MILES SOUTH OF OTTAWA...MOVING SOUTH AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  HARRIS
  GARNETT
  COLONY
  KINCAID

HEAVY RAIN...HAIL AND WINDS TO 60 MPH ARE LIKELY WITH THIS SEVERE 
THUNDERSTORM.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3839 9547 3838 9511 3812 9510 3803 9511
          3803 9544

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:50 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 5, 2:50 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
250 PM CDT TUE AUG 5 2003

MAIN FORECAST CHALLENGES CONTINUE TO BE PRECIP CHANCES THIS
EVENING...THEN HIGH TEMPS LATER THIS WEEK AND INTO EARLY NEXT WEEK.

THIS MORNING UPPER AIR PATTERN SHOWED A RIDGE ACROSS THE
WEST-CENTRAL US WITH A DOWNSTREAM TROUGH ACROSS THE GREAT LAKES
STATES AND OHIO RIVER VALLEY. THE 19Z SURFACE ANALYSIS SHOWED A COLD
FRONT EXTENDING FROM NORTHWEST KANSAS NORTHEAST INTO SOUTHEAST
NEBRASKA AND WESTERN IOWA. ANOTHER SURFACE BOUNDARY EXTENDED FROM
THE TEXAS PANHANDLE NORTHEAST INTO SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI. LOWER 70 DEW POINTS WERE OBSERVED ACROSS EASTERN AND
CENTRAL KANSAS THIS AFTERNOON.

SURFACE CONVERGENCE AHEAD OF THE COLD FRONT WILL CAUSE THUNDERSTORMS
TO DEVELOP ACROSS SOUTHEAST NEBRASKA AND NORTHEAST KANSAS LATE THIS
AFTERNOON. THE THUNDERSTORMS WILL MOVE SOUTHEAST AND SOUTH ACROSS
THE EASTERN COUNTIES OF THE FORECAST AREA. A FEW OF THE
THUNDERSTORMS COULD REACH SEVERE LIMITS GIVEN SURFACE BASED CAPES
AROUND 2000 J/KG AND SUFFICIENT VERTICAL WINDSHEAR. THE PRIMARY
THREAT WILL BE LARGE HAIL AND STRONG OUTFLOW WINDS THROUGH THE EARLY
EVENING HOURS. IM STILL DEBATING RATHER TO GO WITH ISOLATED OR
SCATTERED POPS. THE CAP WILL BE WEAKEST IN THE EXTREME EASTERN
COUNTIES...AND I MAY GO WITH 30 POPS IN THE EXTREME EASTERN SECTIONS
OF THE FORECAST AREA THIS EVENING. THE SURFACE COLD FRONT SHOULD
MOVE SOUTH OF THE FORECAST AREA BY MIDNIGHT...THUS RAIN CHANCES
SHOULD END LATER TONIGHT.

A SURFACE RIDGE WILL BUILD SOUTH ACROSS THE CENTRAL PLAINS TOMORROW
BRINGING A DRIER AND SLIGHTLY COOLER AIR MASS TO EASTERN KANSAS. THE
UPPER RIDGE ACROSS THE WEST-CENTRAL US WILL EXPAND EAST INTO THE
PLAINS BY THE END OF THE WEEK. THIS WILL CAUSE TEMPERATURES TO WARM
INTO THE MID AND UPPER 90S FRIDAY AND SATURDAY. THE WESTERN COUNTIES
OF THE FORECAST AREA MAY REACH 100 DEGREES FRIDAY AND SATURDAY.

THE LONGER RANGE MODEL SOLUTIONS DISAGREE SOME WHAT AFTER DAY 5 IN
THE POSITION OF THE UPPER LEVEL RIDGE AXIS. THE GFS MODEL SOLUTION
SLOWLY RETROGRADES THE RIDGE AXIS WESTWARD...WHICH WOULD COOL
AFTERNOON HIGHS MONDAY AND TUESDAY DOWN TO THE UPPER 80S AND MID
90S. WHILE THE ECMWF AND UKMET MODEL SOLUTIONS KEEP THE UPPER LEVEL
RIDGE AXIS ACROSS THE CENTRAL PLAINS STATES...WHICH WOULD CONTINUE
HIGH TEMPERATURES IN THE MID TO UPPER 90S FOR BOTH MONDAY AND
TUESDAY.

.TOP...NONE.
Hazardous weather outlook, Aug 5, 4:45 PM CDT, 2 hours 11 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTHEAST AND
EAST CENTRAL KANSAS...MAINLY EAST OF A EMPORIA TO ALMA TO HOLTON
LINE. A FEW OF THE STORMS MAY BECOME SEVERE. LARGE HAIL...LIGHTNING
AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 5, 5:00 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    2 S MAYETTA               KS    1 INCH HAIL
08/05/03   JACKSON                         TRAINED STORM SPOTTER
Local storm report, Aug 5, 6:01 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    1 NW LONE STAR            KS    1.25 INCH HAIL
08/05/03   DOUGLAS                         TRAINED SPOTTER REPORT

0558 PM    2 NE LONE STAR            KS    1 INCH HAIL
08/05/03   DOUGLAS
Local storm report, Aug 5, 6:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    4 N OTTAWA                KS    1 INCH HAIL
08/05/03   FRANKLIN

0624 PM    2 E CENTROPOLIS           KS    .75 INCH HAIL
08/05/03   FRANKLIN                        TRAINED SPOTTER REPORT

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:38 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee37 min
Aug 5, 5:06 PM CDTSevere Thunderstorm WarningTOPJefferson24 min
Aug 5, 5:53 PM CDTSevere Thunderstorm WarningTOPDouglas37 min
Aug 5, 6:04 PM CDTSevere Thunderstorm WarningTOPFranklin56 min
Aug 5, 6:23 PM CDTSevere Thunderstorm WarningTOPLyon, Osage52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.